# SDR CA960320025

- Difficulty date: March 15, 1996
- Submitted: March 26, 2000
- Operation: Air carrier
- Make and model: Piper PA-30
- Engine: Lyc
- System (JASC): 2140 · Heating System
- Part: Exhaust
- Part number: 20D35
- Condition: Cracked
- Location: Heater
- Component: Janitrol, 20D35
- Stage of operation: IN
- Nature of condition: B, J
- Precautionary procedure: K

## Discrepancy

(CAN) THE SMELL OF EXHAUST FUMES IN THE CABIN WAS REPORTED DURING HEATER OPERATION. THE CARBON MONOXIDE DETECTOR WAS FOUND TO HAVE A POSITIVE INDICATION AFTER ABOUT THREE WEEKS. MAINTENANCE WAS CONTINUALLY PERFORMING PRESSURE DECAY TESTS ON THE JANITROL HEATER. THE DECAY TESTS PASSED EVERY TIME AND THE SOURCE OF THE FUMES REMAINED A MYSTERY UNTIL THE HEATER WAS REMOVED FOR REPLACEMENT. A CRACK WAS DISCOVERED ABOUT HALF THE CIRCUMFERENCE OF THE EXHAUST PIPE AND TWO (2) INCHES FROM THE OUTPUT. THIS CRACK WAS HIDDEN WELL INSIDE THE EXHAUST SHROUD AND ALLOWED FUMES TO SEEP INTO THE NOSE COWL. THE SUBMITTER RECOMMENDS THE REMOVAL OF THE HEATER FOR ALL PRESSURE DECAY TESTS AND THE CONTINUED USE OF CO DETECTORS.
